Kentucky, 2009

Flash Flood in Kentucky, May 25, 2009

May 25, 2009 · NWS LMK · 1 event in 1 county or zone

Thunderstorms producing heavy rain affected parts of north central Kentucky on May 25th in response to a warm front exiting the area. Slow storm movement, along with a deep saturated warm layer, produced high rainfall efficiency within the storms that developed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Thunderstorms producing heavy rain affected parts of north central Kentucky on May 25th in response to a warm front exiting the area. Slow storm movement, along with a deep saturated warm layer, produced high rainfall efficiency within the storms that developed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at May 25, 12:00 PM EST, 27 minutes earlier.

Area forecast discussion, May 25, 12:00 PM EST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
100 PM EDT MON MAY 25 2009

.UPDATED FOR THE 18Z TAFS...

&&

.LATE MORNING UPDATE...

COVERAGE OF SHOWERS AND ISOLATED THUNDERSTORMS HAS DIMINISHED
MARKEDLY WITH THE PASSAGE OF AN INITIAL IMPULSE THAT BY NOW
STRETCHES FROM CENTRAL ILLINOIS SOUTHEAST THROUGH SOUTHERN INDIANA
AND NORTHEASTERN KENTUCKY. AT 11AM...THE SOUTHERN EDGE OF BROKEN
CONVECTION WAS LIFTING NORTH INTO CENTRAL INDIANA AND THE EASTERN
BLUEGRASS REGION.

FEEL THAT MANY AREAS SOUTHWEST OF LEXINGTON AND MADISON INDIANA WILL
HAVE SEVERAL DRY HOURS THROUGH EARLY AFTERNOON AS CONVECTION IS
LACKING CURRENTLY ACROSS SOUTH CENTRAL KENTUCKY. EXTENSIVE BROKEN
MID-LEVEL CLOUDS WILL LIMIT DESTABILIZATION THROUGH EARLY AFTERNOON.
BOTH THE WRF AND THE MESO-NAM HINT THAT ADDITION SHOWERS MAY DEVELOP
BY MID AFTERNOON ACROSS CENTRAL TENNESSEE AND THE BLUEGRASS AREA.

FOR NOW WILL KEEP SCATTERED WORDING IN ZONES BASED ON FORECAST
ADDITIONAL SHOWER DEVELOPMENT THIS AFTERNOON. FORECAST SOUNDINGS
SHOW MARGINAL INSTABILITY AND MOIST ADIABATIC LAPSE RATES IN THIS
SATURATED...ALMOST TROPICAL AIRMASS.

DOPPLER RADAR ESTIMATED UP TO 2 INCHES FROM EARLIER STORMS ACROSS
THE SOUTHERN BLUEGRASS. SOME SHOWERS LATE THIS AFTERNOON MAY BRING
LOCALIZED DOWNPOURS.

&&

.SHORT TERM (TODAY AND TONIGHT)...

THE FORECAST FOR TODAY AND TONIGHT WILL REMAIN SIMILAR TO THE LAST
SEVERAL DAYS. CURRENTLY...A SURFACE LOW SITTING OVER CENTRAL AR WILL
SLOWLY MOVE NORTH-NORTHWEST INTO SOUTHWEST MO/EASTERN OK. THIS WILL
AGAIN BRING A CHANCE FOR DIURNALLY DRIVEN SHOWERS AND THUNDERSTORMS
TO THE AREA WITH THE BEST CHANCE BEING WEST OF INTERSTATE 65 FROM
LATE MORNING THROUGH LATE AFTERNOON BEFORE CONVECTION BEGINS TO
DIMINISH WITH SUNSET. AS WITH THE PREVIOUS FEW DAYS...GIVEN THE WEAK
DEEP LAYER WINDS...STORMS WILL MOVE SLOWLY TO THE NORTHWEST AND HAVE
THE POTENTIAL TO PRODUCE LOCALLY HEAVY RAINS FOR A PERIOD OF TIME.
HIGHS WILL AGAIN BE IN THE UPPER 70S TO AROUND 80 WITH MOSTLY CLOUDY
SKIES.

BY EVENING...THE LOW MERGES WITH A TROUGH OVER THE CENTRAL PLAINS
AND BECOMES MORE OF AN OPEN WAVE SYSTEM. THIS NEGATIVELY TILTED
TROUGH WILL SLOW TRACK EASTWARD OVERNIGHT BUT WE WILL REMAIN IN
SOUTHERLY FLOW DURING THE OVERNIGHT HOUR. WITH THE LOSS OF DAYTIME
HEATING LITTLE IF ANY SHOWER ACTIVITY IS EXPECTED AFTER AROUND 02
UTC. SKIES WILL REMAIN MOSTLY CLOUDY OVERNIGHT AND LOWS WILL ONLY
FALL INTO THE UPPER 60S ONCE AGAIN.

.LONG TERM (TUE THRU SUN)...

TUE THRU FRI...

BASED ON NEW GUIDANCE...CAN NOT SEE MAKING OTHER THAN SUBTLE CHANGES
FOR THIS PERIOD. WE SHUD CONTINUE WITH SCT...MAINLY DAYTIME
CONVECTIVE DEVELOPMENT THRU THU WITH MAX CHC POPS TUE AND WED.

WILL USE A COMBINATION OF SREF/GFS AND THE PREVIOUS RUN OF THE ECMWF
FOR THIS FCST.

FILLING UPR LO IN MO AT THE START OF THIS PERIOD...PROGGED TO
CONTINUE TO WEAKEN AND TRACK NEWD WHILE NRN PLAINS TROF SLIDES SEWD
WITH AXIS FROM THE LOWER GREAT LAKES INTO THE MID/UPR MS VLY BY WED
EVE.

ASSOCIATED MO SFC LO ALSO FCST TO TRACK NEWD INTO THE UPR OH VLY BY
WED EVE WITH TRAILING...SLOW MOVG...WEAK CDFNT JUST UPSTREAM OF OUR
FA. WEAK SLY/SWLY FLOW WILL PRECEDE FRONT TUE AND WED WITH DEWPOINTS
EXPECTED TO CLIMB A BIT MORE INTO THE MID/UPR 60S THRU THE PERIOD.
HIGH MOISTURE/PRECIPITABLE WATER SHUD ALLOW FOR THE DEVELOPMENT OF
AT LEAST SCT...MAINLY DIURNAL CONVECTION WITH SOME HEATING TUE AND
WED WITH AN EWD COMPONENT OF MOVEMENT OF AFOREMENTIONED SYSTEMS AND
A BIT STRONGER SLY FLO/CONVERGENCE. WILL CONTINUE 50 POPS TUE AND
WED WITH GFS MOS/SREF IN SUPPORT.

FOR THU...CONTD SEWD MOVEMENT OF UPR LEVEL TROF WILL NUDGE CDFNT
THRU OUR FA WITH TROF PASSAGE THU NIGHT. WILL INSERT A LOW CHC POP
FOR POST FRONTAL SHOWERS AHEAD OF TROF...CONSISTENT WITH OUR
NEIGHBORS FOR THU NIGHT AND LEAVE CHC POPS THU FOR FROPA.

TEMPS SHUD BE NEAR SEASONAL MEANS FOR LATE MAY. FRI THRU SUN STILL
LOOK DRY WITH DEWPOINTS FALLING BACK INTO THE 50S. PREV DISC FOR
THAT PERIOD FOLLOWS:

FRI THRU SUN...

COOLER AND DISTINCTLY DRIER AIR WILL ARRIVE EARLY FRIDAY AS HIGH
PRESSURE BUILDS SOUTH ACROSS THE UPPER MIDWEST. FRIDAY AFTERNOON AT
LEAST SHOULD BECOME MOSTLY SUNNY WITH LOWER RELATIVE HUMIDITIES.

THE ECMWF IS THE PREFERRED MODEL AT THIS RANGE...SHOWING A
SHARPENING LONGWAVE TROUGH ACROSS THE EASTERN GREAT LAKES WITH
NORTHWEST FLOW ACROSS THE NORTHERN OHIO VALLEY. AN EXPANSIVE SURFACE
RIDGE WILL SLOWLY TRACK ACROSS THE REGION. DRY AIR ALOFT WILL LIKELY
BRING A MOSTLY CLEAR WEEKEND WITH PLEASANTLY COOL NIGHTS AND LOW
AFTERNOON RELATIVE HUMIDITIES.

&&

.AVIATION (25/18Z TAFS)...

A MOIST TROPICAL AIRMASS MEANS A CONTINUATION OF BROKEN MID LEVEL
CLOUDS WITH AN AFTERNOON AND EARLY EVENING PEAK IN SHOWER AND
THUNDERSTORM COVERAGE. WITHOUT ANY DISTINCT IMPULSES OR FOCAL
POINTS...PINPOINTING INDIVIDUAL CELL DEVELOPMENT WILL BE A
CHALLENGE.

HOWEVER...BASED ON RADAR TRENDS...LEX WILL BE MOST LIKELY TO
EXPERIENCE A SHOWER OR AN ISOLATED THUNDERSTORM THROUGH 20Z...WITH
ONLY 20 TO 30% COVERAGE IN THE VICINITY OF SDF AND BWG THROUGH MID
AFTERNOON. BY LATE AFTERNOON...EXPECT GENERAL 30% COVERAGE. WILL PUT
IN VCSH IN TAFS THROUGH 00Z UNTIL AREAL COVERAGE OF CONVECTION
BECOMES MORE APPARENT.

DESPITE CLOUDINESS...EXPECT VFR VISIBILITY AND CIGS OUTSIDE OF ANY
SHOWERS. SOME SHOWERS MAY PRODUCE ISOLATED HEAVY RAIN WITH
VISIBILITIES BRIEFLY REDUCED TO 1 TO 2 MILES.

CONVECTIVE ACTIVITY WILL DIMINISH LATER THIS EVENING.
SURFACE WINDS WILL GENERALLY CONTINUE FROM THE SOUTHEAST AROUND 5KT
THROUGH LATE EVENING.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.

SHORT TERM....JSD
LONG TERM.....DK
AVIATION......JSD
Hazardous weather outlook, May 25, 10:30 AM EST, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1130 AM EDT MON MAY 25 2009

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-260815-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
1130 AM EDT MON MAY 25 2009 /1030 AM CDT MON MAY 25 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS AFTERNOON.
THE BEST CHANCE FOR PRECIPITATION WILL BE DURING THE EARLY AFTERNOON
ACROSS THE BLUEGRASS REGION...AND AREA-WIDE BY LATE AFTERNOON.
THESE STORMS WILL MOVE VERY SLOWLY AND MAY PRODUCE HEAVY DOWNPOURS
WITH LOCALIZED HEAVY RAINFALL. THUNDERSTORMS WILL ALSO CONTAIN
OCCASIONAL DANGEROUS LIGHTNING AND GUSTY WINDS. THE AREAL COVERAGE
OF SHOWERS WILL DIMINISH AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED TUESDAY THROUGH THURSDAY...
ESPECIALLY DURING THE AFTERNOON AND EVENING. WITH LIGHT WINDS
ALOFT AND RICH AVAILABLE MOISTURE...STORMS WILL BE SLOW MOVING WITH
A THREAT OF LOCALIZED HEAVY RAINFALL. ANY THUNDERSTORM MAY ALSO
CONTAIN FREQUENT LIGHTNING AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

JSD

The radar

The Louisville radar (KLVX), 105 km away, was scanning. The volume nearest the first event began at 17:27 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Woodford

When
May 25, 12:27 PM EST to 2:27 PM EST
Where
Woodford County, 1.18 mi NW of Versailles to 1.23 mi SW of Versailles
Cause
Heavy Rain
Reported by
Public
Coordinates
38.061, -84.746

The public reported flooding at a picnic pavilion and numerous local streets with several inches of water covering the roadways.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2009Every state in 2009This day in weather historyWarnings in Kentucky, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 174914.